Mississippi, 2025

Damaging Wind in Mississippi, September 21, 2025

September 21, 2025 · NWS MEG · 1 event in 1 county or zone

Afternoon heating combined with modest instability resulted in isolated to scattered thunderstorms across north Mississippi by late afternoon on September 21, 2025. Weak shear resulted in pulse-type storms, a few of which were strong with gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Afternoon heating combined with modest instability resulted in isolated to scattered thunderstorms across north Mississippi by late afternoon on September 21, 2025. Weak shear resulted in pulse-type storms, a few of which were strong with gusty winds. One such storm damaged the roof of a gymnasium in Walls, MS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 21, 11:23 AM CST, 5 hours 7 minutes earlier. Its key messages:

  • Updated at 1220 PM CDT Sun Sep 21 2025 -Scattered showers and thunderstorms are expected this afternoon, with an unsettled pattern bringing daily rain chances through the week. -An increasing potential for strong to severe thunderstorms and heavy rain exists for Wednesday and Thursday, especially for areas along and west of the Mississippi River. -A significant pattern change late next week will bring much cooler, fall-like temperatures to the Mid-South.
Area forecast discussion, Sep 21, 11:23 AM CST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1223 PM CDT Sun Sep 21 2025

...New DISCUSSION, AVIATION, FIRE WEATHER...

.KEY MESSAGES...
Updated at 1220 PM CDT Sun Sep 21 2025

-Scattered showers and thunderstorms are expected this afternoon,
 with an unsettled pattern bringing daily rain chances through the
 week.

-An increasing potential for strong to severe thunderstorms and
 heavy rain exists for Wednesday and Thursday, especially for
 areas along and west of the Mississippi River.

-A significant pattern change late next week will bring much
 cooler, fall-like temperatures to the Mid-South.

&&

.DISCUSSION...
(This afternoon through next Saturday)
Issued at 1220 PM CDT Sun Sep 21 2025

The latest radar scan shows mostly clear returns across the
region. The exception is a few trailing showers near  the TN
River. The latest GOES visible satellite shows a weak MCV over
southeast Missouri moving east with some trailing mid level
stratus over northern portions of the Mid-South.

Hi-res guidance is consistent with another round of diurnally-
driven scattered showers and thunderstorms this afternoon, mainly
along and north of the I-40 corridor. With weak shear in place
and only pockets of up to 1000 J/kg of MLCAPE, only short-lived
convection is expected. The large majority of convection will
taper off around sundown with a few isolated percolating storms
continuing through about midnight.

Unsettled weather will begin early Monday and persist through
late week across the Mid-South as a few shortwaves pivot through
the region. The first wave will be weak and slow to move through
on Monday into Tuesday. Largely scattered and disorganized showers
and thunderstorms are expected in the morning and afternoon
hours. A Marginal Risk (1/5) for severe thunderstorms is in effect
for Tuesday, but overall parameters remain on the lower end at
best. Up to 1000 J/kg of MLCAPE will be available in the afternoon
with only 15 to 20 knots of shear. Better shear will arrive after
sundown, but instability will be waning. Despite the low-end
shear, a few strong thunderstorms may develop in the afternoon.

The weather pattern for Wednesday and Thursday presents an
increasingly complex scenario with respect to strong to severe
thunderstorms and rainfall totals. The upper level pattern
remains quite complicated and while uncertainty remains in the
details, model consensus is growing. An upper level low will roll
down the front side of the Rockies and eject into the Southern
Plains on Wednesday morning. LREF guidance supports a surface low
developing to our west and advecting a pocket of higher 70F+
dewpoints poleward along the Mississippi River. The potential for
severe weather is increasing for Wednesday with joint
probabilities of SBCAPE >500 J/kg, CIN <-25 J/kg, and >25 knots
of bulk shear in the 30-40% range for areas along and west of the
Mississippi River. Storm mode is hard to predict at this range,
but damaging winds, large hail, and a low tornado risk look to be
in play if all the parameters continue the current trend. Early
rainfall totals are in the 1 to 3 inch range Tuesday night
through Thursday morning with LREF probabilities for 2 inches or
more between 40 and 70% along and north of I-40. This would be
very beneficial rain for areas in the worst drought conditions in
the Mid-South.

The long range forecast will be dominated by an expanding upper
level low over the Lower Mississippi Valley. Several lobes of
energy will rotate around the upper low keeping rain chances
elevated and temperatures cool. This pattern will bring a
definitive shift to cooler, fall-like conditions late next week.

AC3

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Sun Sep 21 2025

VFR conditions will prevail across the airspace. Isolated
thunderstorms will move over the Mid-South this afternoon through
early evening. Confidence was only high enough to brush PROB30s
across all TAF sites. Another round of isolated showers and
thunderstorms will impact terminals beginning tomorrow morning.
South/southwest winds sub 10 kts will continue over the next 30
hours or so.

AEH

&&

.FIRE WEATHER...
Issued at 1220 PM CDT Sun Sep 21 2025

Wetting rain chances will tick upwards early next week with
widespread rainfall returning by the middle of next week with a
cold front. Drought improving rainfall will occur for areas along
and north of the I-40 corridor. Conditions will trend cooler
behind the front late next week.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...AC3
AVIATION...AEH

In the hours before

Special weather statement, Sep 21, 1:00 PM CST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
200 PM CDT Sun Sep 21 2025

TNZ020-021-052-054-211930-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
200 PM CDT Sun Sep 21 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HENDERSON...
SOUTHEASTERN GIBSON...CARROLL AND NORTHEASTERN MADISON COUNTIES
THROUGH 230 PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milan, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Milan, McKenzie, Huntingdon, Atwood, Trezevant, Clarksburg,
McLemoresville, Howley, Hickory Flat, Hillard, Ledbetter, Leach,
Sitka, Tate, Palmer Shelter, Wingo, Westport, Jarrell, New Zion, and
West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3573 8869 3590 8881 3612 8854 3612 8853
      3615 8850 3586 8827
TIME...MOT...LOC 1900Z 243DEG 11KT 3585 8866

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AEH
Special weather statement, Sep 21, 1:45 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
245 PM CDT Sun Sep 21 2025

MSZ013>015-212015-
Lafayette MS-Pontotoc MS-Union MS-
245 PM CDT Sun Sep 21 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LAFAYETTE...
SOUTHWESTERN UNION AND NORTHWESTERN PONTOTOC COUNTIES THROUGH 315 PM
CDT...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pinedale, or 12 miles west of New Albany. This thunderstorm was
nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New Albany, Pinedale, Cambridge, Etta, Keel, Poolville, Martintown,
and Old Myrtle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3442 8941 3451 8928 3450 8926 3450 8925
      3453 8924 3457 8919 3447 8904 3430 8922
TIME...MOT...LOC 1945Z 042DEG 1KT 3442 8923

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CJC
Special weather statement, Sep 21, 3:24 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
424 PM CDT Sun Sep 21 2025

TNZ053-091-212200-
Chester TN-McNairy TN-
424 PM CDT Sun Sep 21 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MCNAIRY AND CHESTER
COUNTIES THROUGH 500 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Henderson, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Henderson, Chickasaw State Forest, Chickasaw State Park, Silerton,
Jacks Creek, Masseyville, Mifflin, Robertson, McNairy, Finger,
Woodville, Hickory Corners, Deanburg, and Montezuma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3533 8844 3525 8877 3528 8879 3533 8879
      3538 8884 3540 8884 3545 8878 3549 8868
      3554 8863 3557 8859
TIME...MOT...LOC 2124Z 242DEG 5KT 3539 8870

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CJC
Special weather statement, Sep 21, 4:26 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
526 PM CDT Sun Sep 21 2025

MSZ001-TNZ088-212300-
DeSoto MS-Shelby TN-
526 PM CDT Sun Sep 21 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DESOTO AND
SOUTHWESTERN SHELBY COUNTIES THROUGH 600 PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm over
Walls, or near Horn Lake, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Southaven, Horn Lake, T O Fuller State Park, Memphis, Walls, Lake
Cormorant, Southwest Memphis, Lynchburg, Whitehaven, Eudora, Newport,
Alden, Twin Lakes, Frees Corners, West Days, Presidents Island, Lake
View, Glover, Plum Point, and Norfolk.

This includes the following highways...
 Interstate 240 between mile markers 24 and 26.
 Interstate 55 in Tennessee between mile markers 1 and 10.
 Interstate 55 in Mississippi between mile markers 287 and 292.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3490 9026 3491 9025 3495 9025 3503 9023
      3502 9021 3504 9019 3506 9020 3511 9018
      3513 9016 3505 8990 3478 9008 3482 9020
      3486 9020 3486 9027
TIME...MOT...LOC 2225Z 199DEG 16KT 3496 9013

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JAB

The radar

The Memphis radar (KNQA), 51 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, De Soto

When
September 21, 4:30 PM CST to 4:35 PM CST
Where
De Soto County, 1.12 mi W of Walls
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
34.950, -90.150

A microburst removed the roof membrane from the gymnasium at Walls Elementary School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2025Every state in 2025This day in weather historyWarnings in Mississippi, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294405.